×

zbMATH — the first resource for mathematics

A generalized computational approach to stability of static equilibria of nonlinearly elastic rods in the presence of constraints. (English) Zbl 1231.74484
Summary: We present a generalized approach to stability of static equilibria of nonlinearly elastic rods, subjected to general loading, boundary conditions and constraints (of both point-wise and integral type), based upon the linearized dynamics stability criterion. Discretization of the governing equations leads to a non-standard (singular) generalized eigenvalue problem. A new efficient sparse-matrix-friendly algorithm is presented to determine its few left-most eigenvalues, which, in turn, yield stability/instability information. For conservative problems, the eigenvalue problem arising from the linearized dynamics stability criterion is also shown to be equivalent to that arising in the determination of constrained local minima of the potential energy. We illustrate the method with several examples. A novel variational formulation for extensible and unshearable rods is also proposed within the context of one of the example problems.

MSC:
74S30 Other numerical methods in solid mechanics (MSC2010)
74G60 Bifurcation and buckling
74K10 Rods (beams, columns, shafts, arches, rings, etc.)
65F15 Numerical computation of eigenvalues and eigenvectors of matrices
Software:
AUTO2000; eigs; IRAM
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Antman, S.S., Nonlinear problems of elasticity, (1995), Springer-Verlag NY · Zbl 0820.73002
[2] Bolotin, V.V., Nonconservative problems of the theory of elastic stability, (1963), Pergamon Press Macmillan-NY · Zbl 0121.41305
[3] Bozec, L.; vander Heijden, G.H.M.; Horton, M., Collagen fibrils: nanoscale ropes, Biophys. J., 92, 70-75, (2007)
[4] Cliffe, K.A.; Garratt, T.J.; Spence, A., Eigenvalues of the discretized Navier-Stokes equation with application to the detection of Hopf bifurcations, Adv. comput. math., 1, 337-356, (1993) · Zbl 0830.76048
[5] D. Dichmann, Y. Li and J.H. Maddocks, Hamiltonian formulation and symmetries in Rod Mechanics, in Mathematical Approaches to Biomolecular Structure and Dynamics, ed. J. Mesirov, Springer-Verlag, NY, 71-113, 1996. · Zbl 0864.92004
[6] Doedel, E.J., AUTO2000: continuation and bifurcation software for ordinary differential equations, (2000)
[7] Domokos, G.; Szeberenyi, I., A hybrid parallel approach to one-parameter nonlinear boundary value problems, Comput. assist. mech. engrg. sci., 11, 1-20, (2001)
[8] Domokos, G.; Healey, T.J., Multiple helical perversions of finite, intrinsically curved rods, Int. J. bifurc. chaos, 15, 3, 871-890, (2005) · Zbl 1140.74472
[9] G.H. Golub and C.F. Van Loan, Matrix Computations, The Johns Hopkins University Press, Baltimore, 3rd Edition, 1996. · Zbl 0865.65009
[10] Goriely, A.; Tabor, M., Nonlinear dynamics of filaments I. dynamic instabilities, Physica, D, 10, 20-44, (1997) · Zbl 0962.74513
[11] Healey, T.J., Material symmetry and chirality in nonlinearly elastic rods, Math. mech. solids, 7, 405-420, (2002) · Zbl 1090.74610
[12] Healey, T.J.; Mehta, P.G., Straightforward computation of spatial equilibria of geometrically exact Cosserat rods, Int. J. bifurc. chaos, 15, 3, 949-965, (2005) · Zbl 1081.74026
[13] K.A. Hoffman, R.S. Manning and R.C. Paffenroth, Calculation of the stability index in parameter-dependent calculus of variations problems: Buckling of a twisted elastic strut, SIAM Journal on Applied Dynamical Systems, 1 (1) (2002) 115-145. · Zbl 1008.49013
[14] Lehoucq, R.B.; Scott, J.A., Implicitly restarted Arnoldi methods and eigenvalues of the discretized Navier Stokes equations, technical report, (1997)
[15] Macewen, K.W.; Healey, T.J., A simple approach to the 1:1 resonance bifurcation in follower-load problems, Nonlinear dyn., 32, 143-159, (2003) · Zbl 1062.70595
[16] Maddocks, J.H., Stability of nonlinearly elastic rods, Arch. ration. mech. anal., 85, 311-354, (1984) · Zbl 0545.73039
[17] Maddocks, J.H., Stability and folds, Arch. ration. mech. anal., 99, 301-328, (1987)
[18] R.S. Manning, J.H. Maddocks and J.D. Kahn, A Continuum Rod Model of Sequence-Dependent DNA Structure, J. Chem Physics. 105 (13) (1996) 5626-5646.
[19] Manning, R.S., Conjugate points revisited and Neumann-Neumann problems, SIAM rev., 51, 193-212, (2009) · Zbl 1161.49017
[20] Manning, R.S.; Rogers, K.A.; Maddocks, J.H., Isoperimetric conjugate points with application to the stability of DNA minicircles, Proc. R. soc. lond., A, 454, 3047-3074, (1998) · Zbl 1002.92507
[21] Marco, J.F.; Siggia, E.D., Bending and twisting elasticity of DNA, Macromolecules, 27, 981-988, (1994)
[22] McMillen, T.; Goriely, A., Tendril perversion in intrinsically curved rods, J. nonlinear sci., 12, 169-205, (2002) · Zbl 1100.74575
[23] Meerbergen, K.; Spence, A., Implicitly restarted Arnoldi with purification for the shift-invert transformation, Math. comput., 66, 667-689, (1997) · Zbl 0864.65020
[24] Meerbergen, K.; Spence, A.; Roose, D., Shift-invert and Cayley transforms for detection of rightmost eigenvalues of nonsymmetric matrices, BIT numer. math., 34, 409-423, (1994) · Zbl 0814.65037
[25] Merkin, D.R., Introduction to the theory of stability, (1997), Springer · Zbl 0647.34048
[26] Rommes, J., Arnoldi and Jacobi-Davidson methods for generalized eigenvalue problems ax=bx with singular B, Math. comput., 77, 995-1015, (2008) · Zbl 1133.65020
[27] C.M. Papadopoulos, Nonlinear buckled states of Hemitropic Rods, Ph.D. Thesis, Cornell University, 1999.
[28] Simo, J.C.; Vu-Quoc, L., A three-dimensional finite-strain rod model. part II: computational aspects, Comput. methods appl. mech. engrg., 58, 79-116, (1986) · Zbl 0608.73070
[29] Sorensen, D.C., Implicit application of polynomial filters in a K-step Arnoldi method, SIAM J. matrix anal. appl., 13, 1, 357-385, (1992) · Zbl 0763.65025
[30] Strichartz, R.S., The way of analysis, (1995), Jones and Bartlett · Zbl 0878.26001
[31] Swigon, D.; Coleman, B.D.; Tobias, I., The elastic rod model for DNA and its application to the tertiary structure of DNA minicircles in mononucleosomes, Biophys. J., 74, 2515-2530, (1998)
[32] Thompson, J.M.T.; vander Heijden, G.H.M.; Neukirch, S., Supercoiling of DNA plasmids: mechanics of the generalized ply, Proc. R. soc. lond., A, 458, 959-985, (2002) · Zbl 1065.74048
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.